Tornadoes · United States · Minnesota · 2007

EF0 tornado, Greenbush to Fox, Minnesota, June 24, 2007

From Greenbush to Fox, this EF0 tornado ran 0.2 miles across Roseau County on June 24, 2007, touching down at 9:26 PM CDT and reaching 25 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
June 24, 2007
Touchdown
9:26 PM CDT (02:26 UTC)
Path length
0.2 miles (0.3 km)
Path width
25 yards (23 m)
Deaths
0
Injuries
0
County
Roseau County
Touchdown point
48.850, -95.920
Lift-off point
48.850, -95.920
Record number
0706242026-01

What the Weather Service recorded

Warm temperatures just above the surface layer kept this thunderstorm event restricted to the area right along the border between northwest Minnesota and Canada. Early in the evening of the 24th, a cold front was located from Hallock, Minnesota, to near Bismarck, North Dakota. Over the next couple of hours, the front sagged a bit south, toward a Baudette, MN, to Grafton, ND, line. Thunderstorms initially developed over Kittson and Roseau Counties, but moved into southern Manitoba and southwest Ontario, Canada.

Power poles and lines were downed and several trees were snapped off along this route. The damage indicated peak winds of 90 to 95 mph.

A brief tornado touchdown occurred near Fox. No significant damage was detected.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the tornado touched down at Jun 24, 8:15 PM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, Jun 24, 8:15 PM CDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
815 PM CDT SUN JUN 24 2007

FORECAST CHALLENGE CONCERNS DEEP CONVECTION POTENTIAL.

CONVECTION TRYING TO GET GOING AT THIS TIME ALONG SW-NE ORIENTED
BOUNDARY THROUGH DVL AREA TO NEAR HCO. NO SURPRISE HERE AS 70 DEGREE
DEWPOINTS POOLING ALONG BOUNDARY AND FRONTAL ZONE SHOWING LEAST
AMOUNT OF CAPPING AND HIGHEST CAPE. MADE SOME MINOR ADJUSTMENTS TO
POPS KEEPING HIGHEST POPS ALONG BOUNDARY. FARTHER SOUTH AND EAST
AIRMASS STRONGLY CAPPED AND STILL FEEL TSRA NOT AN ISSUE. OVERALL
FORECAST IN GOOD SHAPE WITH ONLY MINOR ADJUSTMENTS PLANNED.

&&

.AVIATION...VFR CONDITIONS GFK...FAR...BJI AREAS. MVFR CIGS/VSBY
CONFINED TO STRONGER CONVECTION ALONG BOUNDARY FROM DVL-HCO
OVERNIGHT.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

VOELKER
Hazardous weather outlook, Jun 24, 6:55 AM CDT, 14 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
655 AM CDT SUN JUN 24 2007

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-251200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
655 AM CDT SUN JUN 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS PORTIONS OF EASTERN
NORTH DAKOTA AND NORTHWEST MINNESOTA LATE THIS AFTERNOON AND
OVERNIGHT. A FRONT WILL BECOME STATIONARY THIS AFTERNOON NEAR A
LINE FROM VALLEY CITY TO GRAND FORKS AND ROSEAU. THUNDERSTORMS
WILL FORM NEAR AND NORTH OF THE FRONT WITH THE MAIN THREAT BEING
LARGE HAIL AND DAMAGING WINDS THOUGH AN ISOLATED TORNADO IS ALSO
POSSIBLE.

RIVERINE FLOODING IS EITHER FORECAST OR WILL CONTINUE IN THE RED
RIVER VALLEY AT PEMBINA AND POINTS SOUTH...AND ON TRIBUTARIES OF
THE RED RIVER IN MINNESOTA FROM RECENT HEAVY RAIN. REFER TO THE
LATEST HYDROLOGIC PRODUCTS FOR THE LATEST STATEMENTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SEVERE THUNDERSTORMS ARE AGAIN POSSIBLE OVER EASTERN NORTH DAKOTA
AND THE NORTHERN RED RIVER VALLEY LATE ON MONDAY. THE GREATEST
THREAT WILL BE IN THE DEVILS LAKE BASIN FOR LARGE HAIL...DAMAGING
WIND AND A POSSIBLE TORNADO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE TODAY AND AGAIN MONDAY.

GV

In the hours before

Local storm report, Jun 24, 9:02 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
902 PM CDT SUN JUN 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0854 PM     TORNADO          7 N GREENBUSH           48.80N 96.18W
06/24/2007                   ROSEAU             MN   LAW ENFORCEMENT

            TONRADO REPORTED 4-7 MILES N OF GREENBUSH. LATER REPORT
            RECEIVED CONFIRMED TORNADO WAS 7 MILES NORTH OF
            GREENBUSH.

&&

PATRIAYD
Local storm report, Jun 24, 9:05 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
905 PM CDT SUN JUN 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0859 PM     TORNADO          5 NNE GREENBUSH         48.76N 96.14W
06/24/2007                   ROSEAU             MN   LAW ENFORCEMENT

            TORNADO REPORTED ON GROUND MOVING TO THE EAST-SOUTHEAST.
            TORNADO WAS DISSIPATING AT TIME OF CALL.

&&

PATRIAYD

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

International Fa, MN (KINL), 00:00Z

2.4 hours before the tornado, 195 km from the path. June 25, 2007.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2007-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1357 joules per kilogram, CIN -120, lifted condensation level 1725 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, International Fa, MN at 00:00Z on 2007-06-25The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 64 square meters per square second, 0 to 6 km bulk shear 33 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1357 J/kg
Mixed-layer CIN
-120 J/kg
Surface CAPE
2517 J/kg
Mixed-layer LCL
1725 m above ground
0-6 km bulk shear
33 kt
0-1 km bulk shear
11 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0
0-3 km lapse rate
7.8 K/km

Open this sounding in Storm Lab

The surface observations

Roseau Municipal (ROX), 16 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

This ground now

The live radar over the trackEvery 2007 tornado in MinnesotaEvery tornado in Minnesota since 1950Warnings in force in Minnesota nowThe forecast where you are

The other tornadoes of June 24, 2007

4 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 241:58 PM EDTEF0Monroe, FL0.630$3,000
June 248:53 PM CDTEF1Roseau, MN3.050
June 249:59 PM CDTEF0Roseau, MN0.225
June 2410:35 PM CDTEF1Lake of the Woods, MN0.550

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.